Alert archive / New York / Freeze Warnings in 2020
Freeze Warning 1, NWS Buffalo, NY
NWS Buffalo, NY issued this freeze warning at May 4, 2020, 1:38 PM EDT for 12 counties in New York. It took effect at May 5, 2020, 1:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2020, 1:38 PM EDT (17:38 UTC)
- In effect from
- May 5, 2020, 1:00 AM EDT
- Expired
- May 5, 2020, 8:22 AM EDT
- In force
- 7 hr
- Issued by
- NWS Buffalo, NY
Counties Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 74 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
633 WWUS71 KBUF 041738 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 138 PM EDT Mon May 4 2020 NYZ001>006-010>014-019-085-050145- /O.UPG.KBUF.FZ.A.0001.200505T0500Z-200505T1300Z/ /O.NEW.KBUF.FZ.W.0001.200505T0500Z-200505T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Orchard Park, and Springville 138 PM EDT Mon May 4 2020 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EDT TUESDAY... * WHAT...Sub-freezing temperatures in the upper 20s to lower 30s expected inland from the lakes. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Erie, Genesee, Wyoming, Livingston, Ontario, and Chautauqua counties. Coldest temperatures will be inland from the Lake Erie and Lake Ontario shorelines. * WHEN...From 1 AM to 9 AM EDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Cold sensitive vegetation can be covered or brought inside if possible to protect from cold and frost. && $$ Hitchcock
4 follow-up statements
061 WWUS71 KBUF 050043 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 843 PM EDT Mon May 4 2020 NYZ001>006-010>014-019-085-050900- /O.CON.KBUF.FZ.W.0001.200505T0500Z-200505T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Orchard Park, and Springville 843 PM EDT Mon May 4 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT TUESDAY... * WHAT...Sub-freezing temperatures in the upper 20s to lower 30s expected inland from the lakes. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Erie, Genesee, Wyoming, Livingston, Ontario, and Chautauqua counties. * WHEN...From 1 AM to 9 AM EDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Cold sensitive vegetation can be covered or brought inside if possible to protect from cold and frost. && $$ JLA
222 WWUS71 KBUF 050235 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1035 PM EDT Mon May 4 2020 NYZ001>006-010>014-019-085-051200- /O.CON.KBUF.FZ.W.0001.200505T0500Z-200505T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Orchard Park, and Springville 1035 PM EDT Mon May 4 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT TUESDAY... * WHAT...Sub-freezing temperatures in the upper 20s to lower 30s expected inland from the lakes. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Erie, Genesee, Wyoming, Livingston, Ontario, and Chautauqua counties. * WHEN...Until 9 AM EDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Cold sensitive vegetation can be covered or brought inside if possible to protect from cold and frost. && $$ JLA
926 WWUS71 KBUF 050827 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 427 AM EDT Tue May 5 2020 NYZ001>006-010>014-019-085-051300- /O.CON.KBUF.FZ.W.0001.000000T0000Z-200505T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Orchard Park, and Springville 427 AM EDT Tue May 5 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Sub-freezing temperatures in the upper 20s to lower 30s expected inland from the lakes. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Erie, Genesee, Wyoming, Livingston, Ontario, and Chautauqua counties. * WHEN...Until 9 AM EDT this morning. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Cold sensitive vegetation can be covered or brought inside if possible to protect from cold and frost. && $$
248 WWUS71 KBUF 051222 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 822 AM EDT Tue May 5 2020 NYZ001>006-010>014-019-085-051330- /O.CAN.KBUF.FZ.W.0001.000000T0000Z-200505T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Orchard Park, and Springville 822 AM EDT Tue May 5 2020 ...FREEZE WARNING IS CANCELLED... Temperatures are warming above freezing this morning. $$ Hitchcock
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this freeze warning went out at May 4, 10:08 AM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, May 4, 10:08 AM EDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1008 AM EDT Mon May 4 2020
.SYNOPSIS...
A cold front will bring scattered showers this morning. Dry weather
will return this afternoon through mid week with much cooler
temperatures. Even colder temperatures will arrive Friday through
the weekend along with a chance of mixed rain and snow showers.
&&
.NEAR TERM /THROUGH TONIGHT/...
A mid level trough and weak baroclinic leaf will cross the region
this morning producing a few light showers, especially from the
Genesee Valley eastward where forcing and moisture maximize. The
showers will quickly end by midday or early afternoon southeast and
east of Lake Ontario as deeper moisture and forcing exit the region.
Clouds will be stubborn through at least early afternoon, then drier
air will begin to move into the region from the northwest allowing
for some clearing late in the day. Temperatures will run 20-25
degrees cooler than yesterday, with highs around 50 at lower
elevations and mid 40s on the hills.
Dry conditions will prevail tonight with high pressure centered
northwest of the region, with a ridge axis building into the eastern
Great Lakes. This will allow for clearing skies this evening. NBM
guidance lows tonight in the upper 20s to lower 30s, therefore will
maintain a Freeze Watch for our active growing season counties.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Canadian high pressure nosing south across the area will maintain
dry weather on Tuesday. A northerly flow will prevent temperatures
from rising to anywhere near normal, as highs will only reach the
upper 40s to lower 50s in most areas after a chilly start.
Tuesday night and Wednesday, a weak upper level low will dive
southeast out of Michigan into Pennsylvania, while its' attendant
surface low moves across the Ohio Valley and into southern
Pennsylvania. Surface high pressure should keep dry weather intact
Tuesday night, before weakening and retreating a bit further north
on Wednesday, allowing the northern fringe of precipitation to
push a bit further north as the weak low slides by to our south.
Despite better forcing and moisture remaining to the south,
this will still bring the chance for a few light showers into
the western Southern Tier, with an isolated light shower
possibly making as far north as the Finger Lakes Wednesday
afternoon. Otherwise, aside from some extra cloud cover, expect
a dry day for the remainder of our region. A brief period of
mainly rain free conditions is expected area wide Wednesday
night as an area of weak induced ridging then moves across the
area in between the departing weak surface/upper low, and a much
stronger upper low just starting to drop south of Hudson Bay.
Temperatures will stay below normal through the middle of the week.
Lows will dip down into the 30s Tuesday night and Wednesday night,
and highs will only reach the low to mid 50s Wednesday, with some
upper 40s found across the interior southern Tier owed to thicker
cloud cover and possible light showers.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Well below normal temperatures are a certainty for the latter half
of this week through next weekend and beyond as a deep longwave
trough remains anchored over eastern North America. In fact, it will
turn even colder Friday through the weekend, with some areas across
the higher terrain possibly not getting out of the 30s for high
temperatures on Friday and Saturday. A highly amplified +PNA pattern
will continue for at least the next 10 days, with a strong western
ridge and eastern trough. This will continue to direct fresh batches
of modified arctic air southward into the Great Lakes and New
England.
Looking at the details, a potent mid level shortwave will approach
the eastern Great Lakes Thursday. The increasing large scale forcing
ahead of this feature will interact with steep low level lapse rates
and differential heating boundaries to support scattered showers, as
high temperatures get up into the lower and mid 50s. This may very
well be the last time any 50F+ readings are seen across our forecast
area right through this weekend. Otherwise, shower chances will
continue into Thursday night as the first of two cold fronts crosses
the region opening the door for the first shot of aforementioned
chilly air to flood across the region and remain entrenched through
the end of the period. The airmass will grow cold enough for rain to
change to some wet snow showers across the higher terrain, with even
some wet flakes possibly mixing in across the lower terrain, as low
temperatures bottom out in the lower to mid 30s.
Friday and Saturday the trough reloads across the Great Lakes, with
a highly anomalous 525DM or lower 500MB vortex dropping into the
Great Lakes and New England, while a secondary push of even colder
air in the low levels pours across the region on Friday. While the
large scale pattern is well agreed upon in model guidance, there has
been some variability in the synoptic scale features. Most model
runs keep stronger cyclogenesis well off the east coast Friday
through the weekend, although the 04/00Z ECMWF has trended closer to
the East Coast.
That said, the strong upper level trough and deep instability
beneath the cold pool will support scattered to numerous rain and
wet snow showers both days this weekend, with some lake response
possible downwind of the lakes during the overnights as 850MB
temperatures become sufficiently cold enough. Cold temperatures will
continue Saturday, with highs only in the low to mid 40s at best, if
there are breaks of sun. Overcast skies would only yield highs in
the upper 30s given 850mb temps approaching -10C, with some areas
across the higher terrain possibly not getting out of the upper 30s
either way.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
A cold front and upper level trough will continue to produce showers
through midday from the Genesee Valley to areas east and southeast
of Lake Ontario. Most of these showers will remain light, with
mainly VFR VSBY.
Widespread MVFR CIGS (IFR across higher terrain) will continue
through early afternoon with low stratus in the wake of the cold
front. The stratus will begin to scatter out and clear later this
afternoon and evening with a return to VFR.
Outlook...
Tuesday...VFR.
Wednesday through Friday...MVFR. A chance of showers.
&&
.MARINE...
Freshening northwest winds and building waves behind a cold front
will bring a period of small craft advisory conditions on Lake
Ontario between Youngstown and Mexico Bay today and tonight.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Freeze Watch from late tonight through Tuesday morning for
NYZ001>006-010>014-019-085.
MARINE...Small Craft Advisory from 2 PM this afternoon to 5 AM EDT
Tuesday for LOZ043-044.
Small Craft Advisory from 2 PM this afternoon to 2 AM EDT
Tuesday for LOZ042.
&&
SYNOPSIS...Hitchcock/TMA
NEAR TERM...Hitchcock/TMA
SHORT TERM...JM
LONG TERM...Hitchcock/JM
AVIATION...Hitchcock/TMA
MARINE...TMAHazardous weather outlook, May 4, 5:50 AM EDT, 7 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 550 AM EDT Mon May 4 2020 NYZ001>006-010>014-019-085-051000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie- 550 AM EDT Mon May 4 2020 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. Frost is possible again Tuesday night into Wednesday morning, and then again for several nights in a row Friday night through next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-020-021-051000- Jefferson-Lewis-Cattaraugus-Allegany- 550 AM EDT Mon May 4 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-051000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 550 AM EDT Mon May 4 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Freeze Warnings in New York, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.